Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Oct 2, 2012, 4:49 AM EDT for Sampson County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2012, 4:49 AM EDT (08:49 UTC)
- Expired
- Oct 2, 2012, 5:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Raleigh, NC
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
238
WWUS82 KRAH 020849
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT TUE OCT 2 2012
NCZ089-020945-
SAMPSON-
449 AM EDT TUE OCT 2 2012
...A BAND OF SHOWERS WILL MOVE NORTH ACROSS SAMPSON COUNTY THROUGH
600 AM EDT...
AT 446 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS MOVING
INTO SOUTHERN SAMPSON COUNTY...MOVING NORTH AT 35 MPH. THESE SHOWERS
WILL BE ACCOMPANIED BY WINDS GUSTING TO 40 MPH. SHOWERS WILL REACH
GARLAND AROUND 500 AM...AND CLINTON BY 530 AM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
&&
LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
3477 7843 3505 7855 3511 7817 3505 7815
3489 7814 3474 7819 3472 7814 3472 7811
3470 7811 3468 7815 3455 7825
TIME...MOT...LOC 0846Z 171DEG 30KT 3471 7827
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 2, 3:20 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 2, 3:20 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 AM EDT TUE OCT 2 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTHWESTWARD THROUGH CENTRAL NC AND VA THIS MORNING. A WEAK COLD FRONT WILL THEN DRIFT ACROSS THE REGION LATE TONIGHT INTO WEDNESDAY...FOLLOWED BY HIGH PRESSURE FOR THE REMAINDER OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 315 AM TUESDAY... THROUGH TODAY: THE RETREAT OF A PAIR OF SOON-TO-BE-MERGED WARM FRONTS -- A WEDGE BOUNDARY FROM NORTHERN GA TO THE NC AND VA PIEDMONTS AND A SYNOPTIC (AND MARITIME TROPICAL) ONE FROM SOUTHEASTERN NC...WILL BE ACCELERATED WITH THE ONSET OF DIURNAL HEATING THROUGH LATE MORNING...OWING TO THE PREVIOUS PASSAGE OF THE H85-925 FRONTS EARLIER MON AND CONSEQUENT VERY WARM AIR ALOFT ALREADY IN PLACE JUST ABOVE THE SURFACE. IN THE MEANTIME...VERY LOW OVERCAST...AND WIDESPREAD FOG LIKELY TO BECOME LOCALLY DENSE TO THE NORTH AND WEST OF THE WEDGE FRONT...WILL REMAIN OVER CENTRAL NC UNTIL DIURNAL HEATING COMMENCES. A DENSE FOG MAY BE ISSUED SHORTLY IF OBSERVATIONAL TRENDS CONTINUE TO SUPPORT THIS THINKING. DAYTIME TEMPERATURES WILL ACCORDINGLY SURGE INTO THE UPPER 70S TO MIDDLE 80S AS THE LOW OVERCAST LIFTS...AND GRADUALLY SCATTERS IN THE EXPANDING WARM SECTOR. THE WARMING TEMPERATURES...AND CONTINUED TRANSPORT INTO CENTRAL NC OF SURFACE DEWPOINTS AOA 70 DEGREES...WILL YIELD WEAK TO MODERATE INSTABILITY TODAY. THIS GROWING INSTABILITY WILL FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FORCED BY THE SLOPED WARM FRONTAL CIRCULATIONS...AND A MID LEVEL IMPULSE FORECAST TO TRACK FROM JUST OFFSHORE THE GA/SC COASTS THIS MORNING TO NEAR THE OUTER BANKS BY EARLY AFTERNOON. THE LOCATION OF THESE FORCING FEATURES SUGGESTS CONVECTIVE COVERAGE WILL BE MAXIMIZED OVER AND JUST WEST OF THE TRIANGLE TO THE TRIAD...AND FROM THE RAH COASTAL PLAIN TO THE COAST THROUGH AROUND NOON. THEREAFTER... SUBSIDENCE BOTH IN THE WAKE OF THE MID LEVEL IMPULSE ALONG THE COAST...AND ON THE LARGER SCALE ACROSS THE WHOLE SOUTH ATLANTIC COAST OWING TO THE CONTINUED AMPLIFICATION/EXPANSION OF A STRONG MID LEVEL RIDGE OVER THE SW ATLANTIC...SHOULD RESULT IN DIMINISHING CONVECTIVE COVERAGE FOR THE AFTERNOON. NONETHELESS...A CONTINUED ALBEIT WEAKENING WAA REGIME IN THE EXPANDING WARM SECTOR...AND PROBABLE DIFFERENTIAL HEATING/CLOUD EDGE-HEIGHT FOCI...WARRANTS A CHANCE OF CONVECTION THROUGHOUT THE AFTERNOON. THE SEVERE THREAT WILL BE RELATIVELY LOW...HOWEVER...SINCE THE STRONGEST LOW LEVEL SHEAR WILL WEAKEN AND LIFT NORTH OF OUR REGION BY 15Z...PRIOR TO THE DEVELOPMENT OF BOUNDARY LAYER-BASED INSTABILITY SUPPORTIVE OF VIGOROUS UPDRAFTS...AND SINCE THE AFOREMENTIONED EXPANSION OF THE MID LEVEL RIDGE WILL CAUSE MID LEVEL FLOW/DEEP LAYER SHEAR TO WEAKEN THROUGHOUT THE DAY. THERE SHOULD ACCORDINGLY BE JUST A SMALL TEMPORAL AND SPATIAL TORNADO THREAT...PRIMARILY ALONG AND SOUTHEAST OF A VUJ-RDU-IXA LINE... BETWEEN 10-15Z. THEREAFTER...THE AFOREMENTIONED DIMINISHING LOW LEVEL SHEAR/HODOGRAPH CURVATURE SUGGESTS ANY SUBSEQUENT STORMS FOR THE AFTERNOON WOULD POSE PRIMARILY A STRONG-SEVERE WIND THREAT. TONIGHT: THE SLOW APPROACH OF A WEAKENING COLD FRONT FROM THE FL PANHANDLE TO WESTERN GA AND EASTERN TN THIS MORNING MAY SUPPORT A BROKEN BAND OF CONVECTION AS IT MOVES INTO THE PIEDMONT THIS EVENING...BUT NOCTURNAL COOLING SHOULD CURB ANY PRIOR STRONG-SEVERE THREAT. AREAS OF LOW STRATUS AND FOG WILL ALSO REDEVELOP IN THE UNSEASONABLY HUMID AIR MASS IN ADVANCE OF THE WEAKENING FRONT AND TRAILING DRIER POST-FRONTAL AIR MASS...WITH LOWS IN THE LOWER-MIDDLE 60S WEST TO LOWER 70S EAST. && .SHORT TERM/WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 210 AM TUESDAY... WEDNESDAY...COLD FRONT APPROACHING FROM THE WEST WILL BE NEARLY PARALLEL TO UPPER FLOW AROUND THE AMPLIFIED UPPER TROF AND THUS SLOW TO PROGRESS ACROSS THE REGION. THIS TROF WILL BE OPENING UP AND LIFTING NORTH...WITH MID LEVEL DRYING AND LOW LEVEL MOISTURE ADVECTION GRADUALLY DIMINISHING FROM THE WEST AS THE DAY PROGRESSES. WILL KEEP SMALL CHANCES DURING THE DAY GRADUATED HIGHER EAST AND LINGERING IN THE EAST INTO WEDNESDAY NIGHT. WITH WEAK WARM AIR ADVECTION AND A WARM START TO THE DAY... THICKNESSES >1410M SUPPORT MOS HIGHS IN THE LOW 80S. WEDNESDAY NIGHT...WILL HAVE A SLIGHT CHANCE OF SHOWERS IN THE COASTAL PLAINS...OTHERWISE WE STILL HAVE SOUTHWEST FLOW WITH CONTINUED DRYING AND WANING CLOUDINESS IN THE WEST. MINS WILL BE MILD AND GRADUATED FROM UPPER 50S WEST TO MID 60S EAST. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 210 AM TUESDAY... THURSDAY THROUGH SATURDAY...UPPER TROF CONTINUES TO LIFT OUT THURSDAY AND THE LINGERING DEEPER MOISTURE PLUME IN THE EAST WILL GRADUALLY EDGE OFFSHORE. ENSUING PREDOMINANTLY DRY WESTERLY FLOW ALOFT AND SURFACE HIGH BUILDING IN WILL PRODUCE MOSTLY CLEAR SKIES AND SLIGHTLY ABOVE NORMAL TEMPS INTO THE WEEKEND. HIGHS THURSDAY THROUGH SATURDAY WILL BE IN THE UPPER 70S TO LOWER 80S AFTER MORNING LOWS IN THE UPPER 50S TO LOWER 60S. SATURDAY NIGHT THROUGH MONDAY...STRONG UPPER SHORT WAVE DIGGING INTO THE UPPER MIDWEST WILL INITIATE AMPLIFICATION OF A TROF INTO THE EASTERN CONUS BY LATE THIS WEEKEND. MUCH COOLER AIR BEHIND A STRONG COLD FRONT ASSOCIATED WITH THIS TROF WILL MOVE ACROSS THE TAR HEEL STATE SATURDAY NIGHT OR EARLY SUNDAY. MOISTURE ADVECTION AHEAD OF THIS FRONT WILL BE WEAK WITH PREDOMINANTLY WESTERLY FLOW ACROSS THE DEEP SOUTH...AND WILL KEEP POPS IN THE LOW CHANCE CATEGORY FOR NOW. AN INITIAL TASTE OF FALL CAN BE EXPECTED HOWEVER...AS HIGHS WILL STRUGGLE TO MAKE LOWER 70S SUNDAY...AND UPPER 60S MONDAY AS THE TROF REACHES MAX AMPLITUDE. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... AS OF 225 AM TUESDAY... WIDESPREAD LIFR-VLIFR LOW STRATUS AND FOG WILL CONTINUE TO ENVELOP CENTRAL NC THIS MORNING...AS WARM AND HUMID AIR IS TRANSPORTED NORTHWARD WITH THE CONTINUED APPROACH OF A SURFACE WARM FRONT FROM THE SOUTHEAST. IN ADDITION...THE SLOPED WARM FRONTAL FORCING AND APPROACH OF A MID LEVEL DISTURBANCE FROM OFFSHORE THE SC COAST WILL CAUSE SCATTERED SHOWERS AND ISOLATED STORMS TO BECOME MORE NUMEROUS...AND INCREASE IN INTENSITY WITH DIURNAL HEATING...THROUGHOUT CENTRAL NC THROUGH MIDDAY. MUCH WARMER CONDITIONS...WITH IMPROVING VISIBILITIES TO VFR AND CEILINGS INTO THE MVFR TO VFR RANGE (2500-3500 FT)...CAN BE EXPECTED BY EARLY AFTERNOON. WHILE THE THREAT OF A FEW SHOWERS AND STORMS WILL LINGER THROUGHOUT THE TAF PERIOD...THE LACK OF ANY FOCUSING/FORCING MECHANISMS SUGGESTS LIMITED COVERAGE...AT LEAST UNTIL A WEAK COLD FRONT EDGES INTO CENTRAL NC THIS EVENING. LOW STRATUS AND FOG WILL LIKELY REDEVELOP IN A CONTINUED UNSEASONABLY HUMID AIR MASS AHEAD OF THE WEAK COLD FRONT...THIS EVENING. LOOKING AHEAD: VFR CONDITIONS WILL DEVELOP FROM WEST TO EAST IN THE WAKE OF THE AFOREMENTIONED WEAK COLD FRONT LATE TONIGHT INTO WEDNESDAY...AND THESE CONDITIONS IN HIGH PRESSURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST FRI NIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MLM LONG TERM...MLM AVIATION...MWS
Hazardous weather outlook, Oct 1, 9:13 PM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 913 PM EDT MON OCT 1 2012 NCZ007>011-021>027-038>041-073-030115- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY- 913 PM EDT MON OCT 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A HALF MILE TONIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS...ARE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ028-042-043-074>078-083>086-088-089-030115- EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 913 PM EDT MON OCT 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS...ARE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Oct 2, 3:15 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 315 AM EDT TUE OCT 2 2012 NCZ007>010-021>026-038>041-021015- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT... BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON... ASHEBORO...PITTSBORO...RALEIGH 315 AM EDT TUE OCT 2 2012 ...DENSE FOG ACROSS THE CENTRAL AND WESTERN PIEDMONT OF NORTH CAROLINA THIS MORNING... DENSE FOG HAS DEVELOPED ACROSS THE CENTRAL AND WESTERN PIEDMONT OF NORTH CAROLINA REDUCING VISIBILITIES TO ONE QUARTER OF A MILE OF LESS IN MANY LOCATIONS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. AS A WARM FRONT LIFTS NORTH THROUGH THE AREA...VISIBILITIES COULD IMPROVE OVER THE NEXT COUPLE OF HOURS...PARTICULARLY NEAR THE TRIANGLE.
Special weather statement, Oct 2, 4:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT TUE OCT 2 2012
NCZ089-020945-
SAMPSON-
449 AM EDT TUE OCT 2 2012
...A BAND OF SHOWERS WILL MOVE NORTH ACROSS SAMPSON COUNTY THROUGH
600 AM EDT...
AT 446 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS MOVING
INTO SOUTHERN SAMPSON COUNTY...MOVING NORTH AT 35 MPH. THESE SHOWERS
WILL BE ACCOMPANIED BY WINDS GUSTING TO 40 MPH. SHOWERS WILL REACH
GARLAND AROUND 500 AM...AND CLINTON BY 530 AM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
&&
LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
3477 7843 3505 7855 3511 7817 3505 7815
3489 7814 3474 7819 3472 7814 3472 7811
3470 7811 3468 7815 3455 7825
TIME...MOT...LOC 0846Z 171DEG 30KT 3471 7827
13The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:27 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Edgecombe, Franklin, Granville and 7 more | 108 min |
| Oct 2, 6:56 AM EDT | Special Weather Statement | RAH | Stanly | 34 min |
| Oct 2, 7:44 AM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Oct 2, 11:16 AM EDT | Special Weather Statement | RAH | Johnston | 59 min |
| Oct 2, 12:26 PM EDT | Special Weather Statement | RAH | Wayne | 64 min |
| Oct 2, 12:38 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 52 min |
| Oct 2, 1:59 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond | 61 min |
| Oct 2, 2:08 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Oct 2, 3:22 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Richmond, Scotland | 53 min |
| Oct 2, 5:02 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee | 58 min |
| Oct 2, 6:20 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Wake | 55 min |
| Oct 2, 7:14 PM EDT | Special Weather Statement | RAH | Wake | 31 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.